Alert archive / Texas / River Flood Warnings in 2017
River Flood Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Jul 1, 2017, 9:40 PM CDT for Presidio County, Texas. It was in force for 25 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 9:40 PM CDT (02:40 UTC)
- Expired
- Jul 2, 2017, 10:40 PM CDT
- In force
- 25 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Presidio County, TX
The river
Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
761
WGUS44 KMAF 020240
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
940 PM CDT Sat Jul 1 2017
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Candelaria 3N affecting Presidio County
.<General hydrometeorological synopsis>.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued
&&
TXC377-021840-
/O.NEW.KMAF.FL.W.0011.170702T0240Z-170703T0340Z/
/CDET2.2.ER.170702T0125Z.170702T0400Z.170702T1540Z.NR/
940 PM CDT Sat Jul 1 2017
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Candelaria 3N.
* until Sunday evening, or until the warning is cancelled.
* At 9PM Saturday the stage was 11.0 feet (3.4 meters).
* flooding is occurring and flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue rising to near 12.0 feet (3.7
meters) by tonight. The river will fall below flood stage tomorrow
late morning.
* Impact...At 12.0 feet (3.7 meters), the river continues to flood low
areas oF FM 170. The river will likely begin to affect homes on
the west side of the roadway. Livestock and machinery along the
river will be impacted.
This crest compares to a previous crest of 11.9 feet (3.6 meters) on
Apr 16 2010.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Sun
1AM 7AM 1PM 7PM
Candelaria 3N 7.5 8.5 11.0 Sat 9 PM 11.6 10.4 7.3 6.9
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Sun
1AM 7AM 1PM 7PM
Candelaria 3N 2.3 2.6 3.4 Sat 9 PM 3.5 3.2 2.2 2.1
&&
LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465
$$2 follow-up statements
866
WGUS84 KMAF 021039
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
539 AM CDT Sun Jul 2 2017
...The Flood Warning continues for the following rivers in Texas...
Rio Grande at Candelaria 3N affecting Presidio County
.Thunderstorms developed Saturday afternoon and evening along the
Rio Grande from Candelaria to several miles upstream. As a result,
the Rio Grande at Candelaria is experiencing minor flooding. This
flooding may translate to rises on the river at Presidio over the
next 24 hours. However, river levels are expected to decrease if
no more rainfall occurs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued later this morning.
&&
TXC377-022306-
/O.EXT.KMAF.FL.W.0011.000000T0000Z-170702T2306Z/
/CDET2.2.ER.170702T0125Z.170702T0215Z.170702T1106Z.NO/
539 AM CDT Sun Jul 2 2017
The Flood Warning continues for
the Rio Grande at Candelaria 3N.
* until this evening, or until the warning is cancelled.
* At 5AM Sunday the stage was 9.3 feet (2.8 meters).
* flooding is occurring and flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to below flood stage by
this morning.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
stage, flooding some sections of FM 170. Water levels in the flood
plain may begin to affect homes between the road and the river.
The roadway to the foot bridge may be inundated. Livestock and
machinery may need to be moved as time and conditions permit.
This crest compares to a previous crest of 11.0 feet (3.4 meters) on
Jul 2 2017.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Mon
7AM 1PM 7PM 1AM
Candelaria 3N 7.5 8.5 9.3 Sun 5 AM 8.7 7.2 7.0 6.9
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Mon
7AM 1PM 7PM 1AM
Candelaria 3N 2.3 2.6 2.8 Sun 5 AM 2.7 2.2 2.1 2.1
&&
LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465
$$674
WGUS84 KMAF 021402
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
902 AM CDT Sun Jul 2 2017
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Candelaria 3N affecting Presidio County
Thunderstorms developed Saturday afternoon and evening along the
Rio Grande from Candelaria to several miles upstream. However,
due to decreased thunderstorm activity, river levels are
falling and will continue to fall below action stage later
on this morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
This will be the last statement for this event.
&&
TXC377-021432-
/O.CAN.KMAF.FL.W.0011.000000T0000Z-170702T2306Z/
/CDET2.2.ER.170702T0125Z.170702T0215Z.170702T1151Z.NO/
902 AM CDT Sun Jul 2 2017
The Flood Warning is cancelled for
the Rio Grande at Candelaria 3N.
* At 8AM Sunday the stage was 8.1 feet (2.5 meters).
* Fell below flood stage at 6:51 AM Sunday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to 6.9 feet (2.1 meters)
by tomorrow morning.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood
stage, possibly resulting in flooding of FM 170 in low areas.
Homes in Candelaria are not expected to be affected. Farmers and
ranchers need to remain alert to the weather and river conditions
as livestock and machinery may need to be moved to higher ground.
This crest compares to a previous crest of 11.0 feet (3.4 meters) on
Jul 2 2017.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Mon Mon
1PM 7PM 1AM 7AM
Candelaria 3N 7.5 8.5 8.1 Sun 8 AM 7.0 6.8 6.9 6.9
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Mon Mon
1PM 7PM 1AM 7AM
Candelaria 3N 2.3 2.6 2.5 Sun 8 AM 2.1 2.1 2.1 2.1
&&
LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jul 1, 6:16 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 1, 6:16 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 616 PM CDT Sat Jul 1 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR conditions are expected at the southeast New Mexico and west Texas terminals the next 24 hours. Will be watching the potential for thunderstorms developing and tracking off the New Mexico mountains this evening and overnight into the southeast New Mexico Plains, including KCNM and KHOB. Will leave out mention of storms for now at these terminals but will continue to monitor. 12 && .PREV DISCUSSION... /issued 220 PM CDT Sat Jul 1 2017/ DISCUSSION... A cold front/outflow boundary has moved south into the area behind convection which moved southeastward into central Texas earlier today. This boundary, along with a couple of other outflow boundaries, will likely provide a low level focus for thunderstorm development this afternoon/evening, and perhaps a focus for a MCS tonight. Temperatures will not be as hot today as Friday, but dewpoints are higher due to easterly low level flow, so instability will not be lacking to fuel thunderstorm development. In addition, the easterly upslope flow into the higher terrain has aided additional scattered thunderstorm development, with more expected through max heating. SBCape will be 1500-2500 J/Kg over all but the northeastern CWA, and on the western side of the higher terrain in Jeff Davis and Presidio counties, while mid level lapse rates will be rather steep around 8 C/Km. Strong winds will be the primary threat from thunderstorms this afternoon and tonight, but there may be enough 0 to 6Km shear for a few organized storms and large hail this afternoon. Thunderstorms could band together over the higher terrain of southeastern New Mexico and west Texas, and aided by a progged 30-40kt h85 LLJ, form an eastbound MCS overnight. Models have been remiss on how long previous MCSs have lasted overnight so will have at least a slight chance of thunderstorms all the way to the eastern and southeasternmost counties in the CWA. Strong winds could occur along portions of any linear MCS overnight, and to a lesser extent, heavy rainfall. A weakened upper ridge over the region today will gradually retrograde and reform over the Four Corners region by mid next week where it is progged to stay through next weekend. Temperatures will stay hot/above normal, but not as hot as what we just had the last couple of days of June. Since the upper ridge will not be centered over us, and low level moisture will be present through the extended forecast, we could see similar occurrences with thunderstorms as Friday and Friday night, and what is expected through tonight. Shear will be on the weak side due to the proximity of the upper ridge, but there may be a little stronger shear a couple of the upcoming days, or enough instability, to be concerned about strong thunderstorm wind gusts. All the low level moisture that looks to be available through the extended, and the mainly weak flow aloft could result in episodes of heavy rainfall too. It is difficult to project where specific meteorological features will be in 12-24 hours during the summer, much less 5-6 days out, but between the heat and expected moisture availability, will keep a chance of thunderstorms in most locations through the extended. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 97 75 99 / 20 10 0 10 Carlsbad 70 99 72 100 / 40 20 20 20 Dryden 76 99 75 100 / 20 10 0 0 Fort Stockton 73 98 72 100 / 20 10 10 10 Guadalupe Pass 69 91 69 92 / 40 30 20 30 Hobbs 69 94 70 97 / 40 10 20 20 Marfa 62 93 62 93 / 30 20 20 30 Midland Intl Airport 74 98 74 100 / 20 10 10 10 Odessa 74 98 74 99 / 20 10 10 10 Wink 74 100 75 101 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/12
Hazardous weather outlook, Jul 1, 12:43 PM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1243 PM CDT Sat Jul 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1243 PM CDT Sat Jul 1 2017 /1143 AM MDT Sat Jul 1 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms over the higher terrain this afternoon are expected to migrate over the Permian Basin tonight into early Sunday morning. The strongest storms will be capable of producing strong winds, hail, frequent lightning strikes, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered mainly afternoon thunderstorms are forecast for the mountains and adjacent plains through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jul 1, 4:53 PM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT SAT JUL 1 2017
TXZ057-074-080-012230-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
453 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...CENTRAL
JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lobo, or 18 miles southeast of Van Horn, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Additional strong storms possible near SH 118.
Locations impacted include...
Kent, Lobo and Buffalo Trail Scout Camp.
LAT...LON 3068 10472 3085 10479 3120 10411 3093 10384
3059 10409
TIME...MOT...LOC 2151Z 250DEG 16KT 3080 10468Special weather statement, Jul 1, 6:32 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT SAT JUL 1 2017
TXZ079-080-020015-
Presidio Valley TX-Marfa Plateau TX-
632 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 715 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Valentine, or 19 miles north of Candelaria, moving
east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Jeff
Davis and northwestern Presidio Counties.
LAT...LON 3072 10462 3030 10434 3031 10475 3048 10487
3051 10487 3052 10488 3053 10488 3055 10490
3057 10490 3059 10492 3060 10492 3060 10493
3061 10497
TIME...MOT...LOC 2331Z 253DEG 10KT 3042 10472Special weather statement, Jul 1, 7:04 PM CDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 704 PM CDT SAT JUL 1 2017 TXZ080-020030- Marfa Plateau TX- 704 PM CDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY UNTIL 730 PM CDT... At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near Marfa, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Marfa and Marfa Municipal Airport. LAT...LON 3039 10409 3041 10388 3006 10381 3005 10412 TIME...MOT...LOC 0003Z 356DEG 21KT 3033 10399
Special weather statement, Jul 1, 7:18 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
718 PM CDT SAT JUL 1 2017
TXZ079-080-020100-
Presidio Valley TX-Marfa Plateau TX-
718 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 800 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Candelaria, moving south at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Candelaria.
LAT...LON 3044 10453 3009 10439 3001 10469 3002 10470
3005 10471 3008 10469 3013 10470 3018 10469
3022 10471 3023 10471 3026 10475 3030 10476
3032 10479 3045 10481
TIME...MOT...LOC 0017Z 352DEG 19KT 3031 10464Special weather statement, Jul 1, 8:04 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
804 PM CDT SAT JUL 1 2017
TXZ079-080-020130-
Presidio Valley TX-Marfa Plateau TX-
804 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 830
PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ruidosa, or near Candelaria. This storm was moving south at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Candelaria, Ruidosa and Chinati Mountains.
LAT...LON 3008 10469 3013 10470 3018 10469 3021 10470
3028 10462 3008 10435 2986 10463 2989 10466
2990 10466 2992 10468 2995 10467 2998 10469
3002 10469 3002 10470 3005 10471
TIME...MOT...LOC 0103Z 317DEG 4KT 3005 10467Special weather statement, Jul 1, 8:15 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT SAT JUL 1 2017
TXZ081-020200-
Big Bend Area TX-
815 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 900 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Terlingua, or 7 miles east of Lajitas, moving south at
5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lajitas, Study Butte-Terlingua, Castolon and Barton Warnock
Environmental Educational Center.
LAT...LON 2912 10352 2914 10353 2914 10355 2916 10355
2915 10360 2917 10361 2916 10365 2917 10366
2918 10372 2923 10376 2922 10377 2932 10377
2931 10354 2911 10349
TIME...MOT...LOC 0115Z 353DEG 5KT 2922 10365The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:04 PM CDT | Special Weather Statement | MAF | Presidio | 26 min |
| Jul 1, 7:18 PM CDT | Special Weather Statement | MAF | Presidio | 42 min |
| Jul 1, 8:04 PM CDT | Special Weather Statement | MAF | Presidio | 26 min |
| Jul 1, 8:15 PM CDT | Special Weather Statement | MAF | 45 min | |
| Jul 1, 11:16 PM CDT | Special Weather Statement | MAF | 29 min | |
| Jul 2, 1:16 AM CDT | Special Weather Statement | MAF | Andrews, Dawson, Gaines | 59 min |
| Jul 2, 1:34 PM CDT | Special Weather Statement | MAF | Presidio | 56 min |
| Jul 2, 2:24 PM CDT | Special Weather Statement | MAF | Presidio | 51 min |
| Jul 2, 5:43 PM CDT | Special Weather Statement | MAF | 47 min |
Nearby
River Flood Warnings in Texas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.